Iowa, 2006

Hail and Damaging Wind in Iowa, July 2, 2006

July 2, 2006 · NWS DMX · 8 events in 5 counties and zones

A nearly stationary front extended northeast to southwest across the state. An outflow boundary was in place from previous convection and extended from low pressure in Kansas, across northern Missouri, into northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$33,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly stationary front extended northeast to southwest across the state. An outflow boundary was in place from previous convection and extended from low pressure in Kansas, across northern Missouri, into northern Illinois. The airmass remained fairly unstable withtemperatures north of the outflow boundary in the 80s and dew points near 70. Sufficient heating took place over Missouri south of theoutflow boundary to erode the CIN that was in place. CAPE values reached 2000 to 4000 J/kg by the late afternoon with lifted indices around -6 C. Thunderstorms formed in the vicinity of the outflow boundary and drifted northeast. There was some shear in place with zero to 3 km shear in the 25 to 35 kt range. The storms became severe with several reports of three quarter to one inch diameter hail received. One of the storms produced high winds west of Blockton in Taylor County. The freezing level was quite high, limiting the hail size somewhat as it was in the 13,500 to 14,100 foot range. As was the case the previous day, there was considerable dry air in the lower levels. As a result, the LCL was in the 1200 to 1400 meter range and limited the potential for tornadic development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 2:00 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 2:00 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT SUN JUL 2 2006

.DISCUSSION...
CLOUDS AND LIGHT SHOWERS CONTINUED ACROSS CENTRAL AND SOUTHERN IOWA
TODAY ALONG THE 850 MB CONVERGENCE ZONE. A COUPLE OF SFC BOUNDARIES
ARE NOTED ON LATEST ANALYSIS WITH AN OUTFLOW BOUNDARY FROM LAST
NIGHT DRAPED ACROSS NORTHERN MO AND A STALLED BOUNDARY OVER CENTRAL
IA. A SHORT WAVE IS CURRENTLY MOVING ACROSS IA AND THE SUBSIDENCE
REGION OF THIS IMPULSE IS BRINGING AN END TO THE SHOWERS AND A
DETERIORATION OF THE CLOUD COVER OVER THE WEST CENTRAL PORTION OF
THE STATE. FOR TONIGHT HAVE FOLLOWED MORE CLOSELY TO THE NAM
SOLUTION FOR TONIGHT WITH THE 850 MB FRONT BEGINNING TO LIFT BACK
NORTH TONIGHT OVER CENTRAL IA WITH ENHANCED ISENTROPIC LIFT ALONG
THE 310K SFC AND BAND OF THETA-E ADVECTION. 850-300 MB MOST UNSTABLE
CAPES OF 1000 J/KG LIFT INTO THE NORTHERN FORECAST AREA AFTER
MIDNIGHT AND HAVE EXTENDED CHANCE POPS INTO THIS REGION. THE SEVERE
THREAT APPEARS SIMILAR TO SATURDAYS WITH A FEW STORMS WITH LARGE
HAIL AND 60 MPH WIND GUSTS POSSIBLE...THOUGH SFC INSTABILITY IS
LOWER TODAY. THE WIND THREAT SHOULD DIMINISH BY MID TO LATE EVENING
WITH THE SFC INVERSION BECOMING DIFFICULT TO PENETRATE. A WEAKER CAP
WILL BE IN PLACE ON MONDAY AND WITH THE BOUNDARY STILL OVER THE AREA
A SHORT WAVE ARRIVING AND RIGHT ENTRANCE REGION OF THE UPPER
JET...SHOULD BE ABLE TO MAINTAIN CONVECTIVE CHANCES THROUGHOUT THE
DAY ON MONDAY THEN GRADUALLY EXITING FROM NORTH TO SOUTH MONDAY
NIGHT. HAVE MAINTAINED HIGHS A FEW DEGREES BELOW GUIDANCE ON MONDAY
WITH EXPECTED CLOUD COVER. INTRODUCED POPS ACROSS THE FAR SOUTH ON
TUESDAY WITH BOUNDARY LINGERING OVER NORTHERN MO WITH ANOTHER POTENT
SHORT WAVE ARRIVING.

CANADIAN HIGH PRESSURE IS STILL ON TRACK TO ARRIVE LATE TUESDAY AND
WILL BE THE DOMINANT FEATURE THROUGHOUT THE EXTENDED. THE ARRIVAL OF
UNSEASONABLY DRY DEWPOINTS WILL ALLOW FOR LARGE DIURNAL RANGES
DURING THE PERIOD. HAVE NOT GONE AS COOL AS LAST WEEK AS RAINFALL
WITH THE LATEST SYSTEM AND MATURATION OF CORN CROP AND INCREASING
TRANSPIRATION SHOULD MODIFY INCOMING AIRMASS ENOUGH TO KEEP LOWS
FROM FALLING INTO THE 40S. THE HIGH BEGINS TO MOVE TO THE SOUTHEAST
TOWARDS THE END OF THE PERIOD RESULTING IN RETURN FLOW AND SLIGHTLY
WARMER TEMPERATURES. NO PRECIPITATION EXPECTED DURING THE EXTENDED
WITH THE ARRIVAL FRONTAL BOUNDARY BEYOND THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jul 2, 2:50 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN JUL 2 2006

IAZ004>007-015>017-023>028-033>039-044>050-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
350 PM CDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...ALONG AND NORTH OF STATE HIGHWAY 30.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...AND WILL BECOME
MORE NUMEROUS AFTER MIDNIGHT.  THERE IS A LOW PROBABILITY OF A
SEVERE STORM TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT. A
FEW SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS. SOME LOCALLY HEAVY RAINFALL AMOUNTS
OF AN INCH OR SO ARE POSSIBLE...ESPECIALLY TOWARD THE HIGHWAY 30
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.  ACTIVATION MAY BE
NEEDED MONDAY AFTERNOON AND EVENING.

IAZ057>062-070>075-081>086-092>097-031100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
350 PM CDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF STATE HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING...WITH THUNDERSTORMS
BECOMING MORE NUMEROUS AFTER SUNSET.  A SEVERE STORMS IS POSSIBLE
SOUTH OF U.S. HIGHWAY 34 THROUGH THE EARLY EVENING...AND OVER THE
ENTIRE AREA TOWARD MIDNIGHT AND THROUGH THE NIGHT.  SEVERE WEATHER
WILL BE ISOLATED IN NATURE OVERNIGHT.  HAIL UP TO 1.5 INCHES IN
DIAMETER AND WINDS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT. A
FEW SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS. SOME LOCALLY HEAVY RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 8 PM THIS EVENING.
REPORTS WOULD BE APPRECIATED THROUGH THE NIGHT...BUT ACTIVATION IS
NOT LIKELY OVERNIGHT.  SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY
DURING THE LATE AFTERNOON AND EVENING HOURS.

The radar

The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 2, 4:35 PM CST
Where
Taylor County, 1 mi W of Blockton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -94.483

Hail, Davis

When
July 2, 5:43 PM CST
Where
Davis County, 2 mi W of Drakesville
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -92.500

Hail, Lucas

When
July 2, 7:10 PM CST
Where
Lucas County, 8 mi N of Lucas
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.150, -93.467

Hail, Warren

When
July 2, 7:28 PM CST
Where
Warren County, 4 mi NNW of Lacona
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -93.417

Hail, Warren

When
July 2, 7:30 PM CST
Where
Warren County, 2 mi SE of Milo
Measured
0.75 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.267, -93.417

Hail, Marion

When
July 2, 7:40 PM CST
Where
Marion County, 5 mi W of Pella
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -93.033

Hail, Marion

When
July 2, 8:03 PM CST
Where
Marion County, 2 mi NNE of Pella Muni Arpt
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -92.933

Hail, Marion

When
July 2, 8:03 PM CST
Where
Marion County, Pella
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.417, -92.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516886, 5516887, 5516888, 5516889, 5516890, 5516891, 5516892, 5516893.